Nevada, 2014

Flash Flood and Damaging Wind in Nevada, August 2, 2014

August 2, 2014 · NWS LKN · 2 events in 1 county or zone

Thunderstorms produced wind gusts to 65 mph and flash flooding along rural roadways in northeast Elko county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

Thunderstorms produced wind gusts to 65 mph and flash flooding along rural roadways in northeast Elko county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Aug 2, 1:30 PM PST, 1 hour 8 minutes earlier.

Area forecast discussion, Aug 2, 1:30 PM PST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
230 PM PDT SAT AUG 2 2014

.SYNOPSIS...ABUNDANT MONSOON MOISTURE WILL CONTINUE TO STREAM
INTO NORTHERN AND CENTRAL NEVADA FOR THE NEXT SEVERAL DAYS FUELING
SHOWERS AND THUNDERSTORMS.
&&

.SHORT TERM...TONIGHT THROUGH MONDAY. HIGH CLOUDS STREAMING
NORTHWARD INTO CENTRAL NV THIS AFTERNOON AHEAD OF INVERTED TROUGH
OVER SOUTHWEST AZ/BAJA CA. THESE CLOUDS WILL INHIBIT CONVECTION
THIS AFTERNOON/EVENING AND WILL CUT BACK THUNDERSTORM COVERAGE TO
ISOLATED. THIS INVERTED TROUGH WILL MOVE INTO CENTRAL NV SUNDAY
AFTERNOON WITH PRECIPITABLE WATER VALUES INCREASING TO OVER 1
INCH. THEREFORE ATMOSPHERE WILL BE PLENTY JUICY FOR THE POTENTIAL
FOR HEAVY RAIN. PLUS DYNAMICS FROM INVERTED TROUGH WILL HELP WITH
THUNDERSTORM DEVELOPMENT. HOWEVER ON THE DOWN SIDE EXTENSIVE CLOUD
COVER WILL INHIBIT DAYTIME HEATING AND HENCE CONVECTION. ALSO
FORECAST SOUNDING SHOW A WARM LAYER BETWEEN 500-400 MB WHICH WILL
ALSO HELP CAP CONVECTION. WITH THAT SAID WILL CONTINUE WITH FLASH
FLOOD WATCH FOR CENTRAL NV SUNDAY, BUT AS NOTED ABOVE NOT A CLEAR
CUT SITUATION AND COULD END UP GETTING MAINLY LIGHT SHOWERS WITH
ISOLATED THUNDERSTORMS WITH HEAVY RAIN. ON MONDAY INVERTED TROUGH
FEATURE MOVES INTO NORTHERN NV WITH PRECIPITABLE WATER VALUES
NEARING 1.2 INCHES. HOWEVER WILL HAVE ALL THE UNCERTAINTY AS WAS
NOTED ABOVE FOR CENTRAL NV ON SUNDAY SO WILL NOT ISSUE A FLASH
FLOOD WATCH AT THIS TIME FOR NORTHERN NV FOR MONDAY.

.LONG TERM...MONDAY NIGHT THROUGH NEXT SATURDAY. MODELS IN FAIR
AGREEMENT WITH AN UPPER LOW AND SHORTWAVE SLOWLY MOVING ACROSS
NORTHERN NEVADA DURING THE LONG TERM.

MONDAY NIGHT THROUGH THURSDAY. THE LOW AND SHORTWAVE WILL VERY
SLOWLY MOVE OUT OF NORTHWESTERN PORTIONS OF THE CWA BRINGING
MOISTURE AND CONVECTION ESPECIALLY ACROSS NORTHERN NEVADA WITH
PW'S INITIALLY OVER ONE INCH MONDAY NIGHT AND DECREASING TO NEAR
.75" ON TUESDAY AND WEDNESDAY WITH POCKETS OF SLIGHTLY HIGHER PW'S
IN NORTHERN NEVADA.

THURSDAY THE SHORTWAVE SLIPS EAST OF THE AREA WITH SOME DIFFERENCE
ON THE TIMING...BUT DO EXPECT MOST OF THE CONVECTION TO BE ACROSS
THE EASTERN HALF OF THE CWA MAINLY IN ELKO...EUREKA AND WHITE PINE
COUNTIES.

FRIDAY WILL BE DRIER WITH PW'S DROPPING TO NEAR A HALF INCH AS A
SHORTWAVE RIDGE CROSSES THE REGION BUT A FEW ISOLATED STORMS STILL
POSSIBLE MAINLY OVER THE HIGH TERRAIN.

SATURDAY SHOW A WEAK SHORTWAVE CROSSING NORTHERN NEVADA WHICH COULD
TRIGGER SOME CONVECTION SO INCREASED POPS FOR THIS PERIOD.
&&

.AVIATION...ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE
THROUGH THIS EVENING WITH KELY HAVING THE BEST CHANCE AT 30 TO 40
PERCENT WITH LOWER CHANCES AT THE OTHER TERMINALS OF 15 TO 25
PERCENT. BRIEF HEAVY RAIN IS POSSIBLE WITH THESE STORMS AS WELL AS
GUSTY WINDS NEAR THE STORMS.
&&

.FIRE WEATHER...ABUNDANT MONSOON MOISTURE WILL FUEL SHOWERS AND
THUNDERSTORMS, SOME WITH HEAVY RAIN, OVER THE NEXT COUPLE OF
DAYS. SOME DECREASE IN MOISTURE BEGINNING TUESDAY BUT ENOUGH WILL
REMAIN THROUGH THE WEEK FOR ISOLATED TO SCATTERED THUNDERSTORM
ACTIVITY.
&&

.LKN WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING
FOR NORTHEASTERN NYE COUNTY...NORTHWESTERN NYE COUNTY...SOUTHERN
LANDER COUNTY AND SOUTHERN EUREKA COUNTY...WHITE PINE COUNTY.

&&

91/90/90/91

In the hours before

Special weather statement, Aug 2, 12:53 PM PST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
153 PM PDT SAT AUG 2 2014

NVZ031-022145-
NORTHERN ELKO COUNTY NV-
153 PM PDT SAT AUG 2 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ELKO COUNTY UNTIL
245 PM PDT...

AT 151 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTH OF CONTACT...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  U. S. ROUTE 93 NORTHEASTERN ELKO COUNTY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4199 11431 4166 11439 4176 11489 4194 11483
TIME...MOT...LOC 2053Z 269DEG 11KT 4185 11471

RCM
Special weather statement, Aug 2, 2:11 PM PST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
311 PM PDT SAT AUG 2 2014

NVZ031-022300-
NORTHERN ELKO COUNTY NV-
311 PM PDT SAT AUG 2 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ELKO COUNTY UNTIL
400 PM PDT...

AT 306 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 14 MILES EAST OF CONTACT...MOVING SOUTHEAST AT 5
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  RURAL NORTHEASTERN ELKO COUNTY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4161 11426 4150 11452 4173 11467 4182 11446
TIME...MOT...LOC 2211Z 329DEG 6KT 4169 11450

RCM
Special weather statement, Aug 2, 2:12 PM PST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
312 PM PDT SAT AUG 2 2014

NVZ041-022300-
NORTHEASTERN NYE COUNTY NV-
312 PM PDT SAT AUG 2 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN NYE COUNTY UNTIL 400 PM
PDT...

AT 306 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 30 MILES WEST OF DUCKWATER...MOVING SOUTHEAST AT
5 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  RURAL NORTHERN NYE COUNTY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3894 11602 3883 11627 3905 11641 3915 11621
TIME...MOT...LOC 2212Z 329DEG 6KT 3902 11625

RCM
Special weather statement, Aug 2, 2:28 PM PST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
328 PM PDT SAT AUG 2 2014

NVZ037-022300-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY NV-
328 PM PDT SAT AUG 2 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EUREKA COUNTY UNTIL 400
PM PDT...

AT 320 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GARDEN PASS.  THIS STORM WAS NEARLY
STATIONARY.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
   GARDEN PASS...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3985 11600 3966 11614 3978 11636 3994 11625
TIME...MOT...LOC 2228Z 299DEG 1KT 3981 11620

RCM

The radar

The Salt Lake City radar (KMTX), 171 km away, was scanning. The volume nearest the first event began at 22:36 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Elko

When
August 2, 2:38 PM PST to 2:41 PM PST
Where
Elko County, 18.15 mi ENE of Shores to 19.78 mi ENE of Shores
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
41.640, -114.440

The Rock Spring Creek RAWS site measured a wind gust to 65 mph.

Flash Flood, Elko

When
August 2, 4:00 PM PST to 4:45 PM PST
Where
Elko County, 12.66 mi NW of Henry to 9.96 mi WNW of Henry
Cause
Heavy Rain
Property damage
$500
Reported by
NWS Storm Survey
Coordinates
41.808, -115.029

Water was observed across rural roadways. Damages estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2014Every state in 2014This day in weather historyWarnings in Nevada, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 536287, 536288.